Q. I am concerned about serotonin syndrome. Please advise.

Answered by
Dr. Kumarshri Shriniwas Saraswat
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Dec 05, 2016 and last reviewed on: Dec 15, 2020

Hi doctor,

I am under treatment for OCD and anxiety symptoms. I have had very hard months with extreme anxiety, panic attacks and depersonalization. Now, I am on Duloxetine 60 mg (will stop in the next 7 weeks), Paroxetine 20 mg (will be reduced in the following weeks), Clomipramine hydrochloride 100 mg per day (will be raised to 225 after 4 weeks) and Risperidone 0.5 mg per day. I trust my psychiatrist. She is talented and very experienced. When I talked about my concerns on serotonin syndrome, she told me that it is not going to happen. But, I am still afraid of adverse effects, seizures, etc. I have started Clomipramine hydrochloride 30 mg per day around two weeks ago. Whenever I increase the dosage, the following day my anxiety symptoms increase. Also, I have myoclonus in my feet and hands. It occurs just one time for around 10 to 15 minutes. Do you think that I am in danger by using those combinations of drugs? Also, are those muscle jerking, alarms of a potential seizure?

#

Hi,

Welcome to icliniq.com.

  • There is always a possibility of serotonin syndrome when two or more serotonergic antidepressants are being used.
  • However, Clomipramine and an SSRI (selective serotonin reuptake inhibitor) like Paroxetine are frequently used together in resistant OCD (obsessive-compulsive disorder) cases without any major increase in the number of reported serotonin syndrome cases.
  • Duloxetine, in my opinion is increasing the risk more, being a third drug. However, if picked up early, serotonin syndrome can be aborted in early stage.
  • The warning symptoms will be high fever, diarrhea, muscle twitching, difficulty in orientation and insomnia. If you observe any of these, then you need to contact your doctor soon.
  • Secondly, you cannot stop medicines like Duloxetine and Paroxetine cold turkey. Gradually stopping them is the way out. So, you should not just stop them suddenly because of the fear of serotonin syndrome.
  • Thirdly, I would recommend increasing the dose of Clomipramine more gradually than planned when doses of Duloxetine and Paroxetine have been sufficiently lowered. This is because the risk of serotonin syndrome is dependent on the doses of combined drugs.
  • Those jerks that you describe are known as myoclonic jerks and they are a type of seizure themselves.
  • You said that they occur only on the next day of increasing Clomipramine dose. If they become more frequent, vigorous and lasts for subsequent days as well, then there is a possibility of having a generalized seizure.
  • More gradually increasing the dose of Clomipramine should reduce these jerks and the seizure risk too.
  • If the jerks and anxiety are troublesome some day, then I suggest 0.5 mg of Clonazepam on as needed basis on that day. It reduces anxiety, myoclonic jerks and also prevents a potential seizure. Consult your specialist doctor and discuss with him or her.

For further information consult a psychiatrist online -->https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Thank you doctor,

My doctor scheduled the treatment this way: Clomipramine will be increased 37.5 mg each week for up to 225 mg per day. After this, I will reduce Duloxetine from 60 to 30 mg and a week after using 30 mg I will stop Duloxetine. But in this period, I will be using three of those antidepressants together. Also, I have muscle twitching for months. I was previously diagnosed with benign fasciculations. I think my doctor thinks this myoclonus is an adverse effect of Clomipramine or may be related to my high anxiety. I have Alprazolam. Can I use Alprazolam instead of Clonazepam?

#

Hello,

Welcome back to icliniq.com.

  • I would advise sticking to your doctor's plan as she is a lot better placed in deciding. Because, she has an idea of how you were before Duloxetine, how well you tolerate uptitrating and reducing of drug doses, etc.
  • If you experience any symptoms discussed earlier, you can always let her know in between.
  • Myoclonus is most likely a side effect of Clomipramine, but can also be seen with Paroxetine or Duloxetine and combination of these.
  • If it disappears after taking Clonazepam, then it is quite likely to be myoclonus.
  • Alprazolam will reduce anxiety, but it is not effective against myoclonus. Clonazepam is a lot better in this regard.

For further information consult a psychiatrist online -->https://www.icliniq.com/ask-a-doctor-online/psychiatrist


Was this answer helpful?

 | 

Related Questions:
Generalized Anxiety Disorder(GAD)

that worsens with life stressors with the occurrence of negative life events ... stress of GAD ...   Read full

Suffering from OCD(Obsessive Compulsive Disorder). Taking medicines, but I do not feel completely good. Please help.

My mom is diagnosed with "Idiopathic macular epiretinal membrane". Her eyesight is now 0.3 with glass. What is the pros and cons of taking correcting surgery?   Read full

Can my OCD get cured with lower dose of medicine?

My mom is diagnosed with "Idiopathic macular epiretinal membrane". Her eyesight is now 0.3 with glass. What is the pros and cons of taking correcting surgery?   Read full

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Will my anxiety relapse if I stop SSRI?

Query: Hello doctor, I am a male who was diagnosed with generalized anxiety disorder (GAD) and social anxiety, eight years back. Initially, I was prescribed Paxil 20 mg, which helped treat my anxiety and depression but I started having side effects of weight gain, fatigue, and sexual dysfunction. When I st...  Read Full »

Can Anxiety And Stress Cause Frequent Urination?

Query: Hello doctor, I am a 34 year old male. I had anxiety issues since childhood. I have been jumping from one idea to another for a long time but it has been three years I have an issue with frequent urination. It started in a bad time for me when I was obsessing that I have HIV. No burning, just sligh...  Read Full »

Having depression and not getting well with SSRI. Can you suggest any treatment?

Query: Hi doctor, I am suffering from depression, anxiety, and OCD. I have tried triglycerides and SSRI, but they do not seem to work. I also have BP and diabetes. I am currently on cardiac medicines as I have undergone angioplasty twice. Please suggest me the treatment for depression.  Read Full »

Also Read


Sinusitis - Causes, Symptoms and Treatment
Sinusitis is the infection of the air cavities within the nasal passages. Normally, the healthy sinuses are filled with ...  Read more»
Asthma and Its Rising Incidence
This article explains about asthma and its causes. It also focuses on the benefits of starting early treatment to lead a...  Read more»
Parkinson's Disease: Historical Aspects and Current Treatment Approaches
This article discusses the historical aspects of Parkinsonism and, the evidence based approaches currently available for...  Read more»

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website are not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.